From the August 11, 2005
If you prescribe, dispense, or administer fentanyl patches (DURAGESIC
and generic brands), we strongly encourage you to thoroughly review last month's alert from Janssen (www.fda.gov/medwatch/SAFETY/2005/duragesic_ddl.pdf
) as well as the July 15, 2005, FDA Public Health Advisory (www.fda.gov/cder/drug/advisory/fentanyl.htm
) about changes to product labeling. As noted by FDA, some patients and their healthcare providers may not be fully aware of the dangers of these potent narcotic products and the important recommendations regarding their safe use. These issues have been previously described in our newsletters (Fentanyl transdermal system: unsafe in inexperienced hands. ISMP Medication Safety Alert!
April 18, 2001, and others), as ISMP and other safety advocates have repeatedly expressed concerns about using transdermal fentanyl without knowledge of patient selection criteria, contraindications, proper dose adjustment, administration procedures, and expectations for therapy. Our concern was reinforced when we recently heard about several new incidents, two of which resulted in fatalities.
A nurse practitioner's 77-year-old family member died in March due to misprescribing and subsequent misuse of a fentanyl patch. A week before her death, her family member had been given a prescription for VICODIN (hydrocodone and acetaminophen) 5 mg/500 mg QID for sciatic pain. She took about 4 doses daily for a week but was still in pain. Her primary care physician called the pharmacy and prescribed a fentanyl 50 mcg (per hour) patch to be applied every 48 to 72 hours. A friend picked up the prescription and was given a box of 5 patches, but the pharmacist did not provide education regarding use of the patch. Not understanding how the patch worked, the woman's friend helped her place a patch on her buttock, the site of her pain. When the woman went to bed, she placed a heating pad on her lower back/buttock area, as was her usual practice. After not hearing from the woman in 2 days, friends went into her apartment and found her dead in bed. There were only 3 fentanyl patches left in the box; although unconfirmed, it is suspected that a second patch was applied without removing the first patch. According to the nurse practitioner, the pharmacist did not question the prescriber about initiation of fentanyl therapy and the strength, and did not provide counseling when the prescription was picked up. Also, in this case, the physician prescribed fentanyl over the phone without examining the patient or educating her about the drug and its potential side effects. The patient was never warned to avoid applying heat over the patch, which is known to increase the rate of drug absorption.
We heard from a grieving mother whose child died from a patch exposure. The woman, who had chronic pain from Crohn's disease, told us that her 4-year-old son either used a discarded patch retrieved from the trash, or opened a wrapper from a box of stored patches, and applied one to his body. His mother found him dead on the floor of a bedroom near an overturned trashcan that held torn wrappers and disposed patches. It is unknown how long the patch was in place. We also heard about a child who was accidentally exposed to a fentanyl patch that fell off a family member, and another who removed a patch while his grandmother was sleeping and applied it to himself. Fortunately, in these cases, the children were not seriously injured.
In addition to the above issues, review of error reports in both the USP-ISMP Medication Errors Reporting Program and the Pennsylvania Patient Safety Reporting System revealed numerous cases in which multiple patches had been found on hospitalized patients. In part, this happens if nurses do not have a good system in place to remind them to remove patches before the next dose. But another problem is that various manufacturers' patches are clear or translucent, which renders them difficult to see once applied, especially on some skin types (see center photo in PDF version of the newsletter). Although the drug name may be printed on the patch, this may not help increase visibility. With the Mylan patch, the printing can rub off during use. Poor visibility of the patch may also hinder the ability of EMS personnel to properly assess and treat an individual who has overdosed and needs a narcotic antagonist. Patches can also fall off during use.
Several issues, some that are addressed in the new labeling, contributed to these serious errors and fatalities. The elderly woman in the first example was not an appropriate candidate for a fentanyl patch. Product labeling states that it should only be used in patients who are already tolerant to opioid therapy of comparable strength (this patient was not). Non-tolerant patients may develop respiratory depression, potentially leading to death. Instead, fentanyl patches should be used to manage persistent, moderate to severe chronic pain that requires continuous, around-the-clock opioid administration for an extended period of time, and when the pain cannot be managed by other means such as non-steroidal analgesics, opioid combination products, or immediate-release opioids. The new labeling notes that transdermal fentanyl should ONLY be used in patients who require a total daily dose of other opioids at least equivalent to a 25 mcg (per hour) fentanyl patch. Patients who are considered opioid-tolerant are those who have been taking, for a week or longer, at least 60 mg of morphine daily, at least 30 mg of oral oxycodone daily, or at least 8 mg of oral hydromorphone daily (or an equianalgesic dose of another opioid). Labeling now also addresses the use of patches in patients with post-operative pain, the dangers of using cut patches and applying a heat source over the area of the patch, and safe disposal of patches.
The FDA Advisory, as well as product labeling, specifically mentions the need to dispose of used patches by folding the sticky sides together and flushing it down the toilet. However, patient education alone may not prevent serious accidents. In the case of the child who died after placing a patch on his body, the mother had been educated about proper disposal. Yet, she decided to throw used patches in the trash, not the toilet, because she was concerned about clogging the toilet, or that the chemicals in the medication might have a negative effect upon the environment (as she had recently read). To prevent a similar tragedy, the child's mother feels strongly that fentanyl patches used in the home should include a risk management program that requires disposal of patches in biohazard containers that cannot be opened, and that manufacturers and/or pharmacists should be required to package and dispense patches in child-protected packages. After all, she noted, children love to put on stickers, Band-Aids, tattoos, and the like, a motivating factor she believes played a role in her son's death. Some children might also mimic adults after seeing them apply a patch.
These safety features are available with other products. For example, the Consumer Product Safety Commission requires child-protective packaging for LIDODERM (lidocaine patch 5%); a 4-year-old is unlikely to open this patch because it requires the use of scissors to cut along a dotted line. In contrast, transdermal fentanyl packages are typically notched and easily torn open by hand. NICODERM (transdermal nicotine) supplies a secure disposal unit for used patches. To cite another compelling example, Cephalon has laid out a detailed risk management program for ACTIQ (oral transmucosal fentanyl citrate). The product is supplied in a child-protective blister pack, which can only be opened with scissors. Cephalon also provides a free welcome kit to patients (call 800-505-4421), which includes a fanny pack with a lock to allow ready access to lozenges while securing them between usages. A child-protective storage container also provides a safe place to temporarily store partially used Actiq lozenges until they can be properly disposed; the lozenge can be inserted through a rubber stopper but cannot be retrieved. This type of risk management program could improve safety with transdermal fentanyl and also protect against theft of discarded patches.
Improved methods of documentation can help guard against applying multiple patches to patients. In the hospital, the drug entry on the medication administration record should be accompanied by a second entry where nurses can document the location and time of application and removal of the patches. A dosing calendar could serve the same purpose at home. An auxiliary label can also be applied to the patch to prompt documentation of application date and time; visibility may be poor if written directly on the patch (and a pen may puncture the patch). One manufacturer provides TEGADERM-like dressings to patients who contact them about their fentanyl patches falling off.
The recent Janssen alert and FDA Advisory could go a long way in improving the safety of transdermal fentanyl, but only if healthcare practitioners are fully aware of the dangers, select patients appropriate for this therapy, educate patients, and take steps to ensure safe use and disposal of the products. Sadly, too many practitioners have been prescribing, dispensing, and administering fentanyl patches without knowledge of these risks-we need to do better. In addition, FDA is considering changes to the Duragesic (and generic transdermal fentanyl) risk management plan. Janssen also plans to release an updated version of materials that offers advice to patients about application and disposal of patches and special precautions. A dosing wheel will also be provided to help patients keep track of the application and removal of their patches.